Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Metric foundations of geometry. I

Author: Garrett Birkhoff
Journal: Trans. Amer. Math. Soc. 55 (1944), 465-492
MSC: Primary 48.0X
MathSciNet review: 0010393
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] Garrett Birkhoff, Lattice theory, American Mathematical Society Colloquium Publications, Vol. XXV, American Mathematical Society, Providence, R.I., 1961. Revised ed. MR 0123490 (23 #A815)
  • [2] Garrett Birkhoff, Metric foundations of geometry, Proc. Nat. Acad. Sci. U. S. A. 27 (1941), 402–406. MR 0004472 (3,12c)
  • [1] L. Blumenthal Distance geometries, University of Missouri Press, 1938.
  • [1] Herbert Busemann, On Leibniz’s definition of planes, Amer. J. Math. 63 (1941), 101–111. MR 0003707 (2,258e)
  • [2] Herbert Busemann, Metric Methods in Finsler Spaces and in the Foundations of Geometry, Annals of Mathematics Studies, no. 8, Princeton University Press, Princeton, N. J., 1942. MR 0007251 (4,109e)
  • [1] J. L. Coolidge The elements of non-Euclidean geometry, Oxford, 1909.
  • [1] T. L. Heath The thirteen books of Euclid's elements, Cambridge University Press, 1908, 1926.
  • [1] D. Hilbert Grundlagen der Geometrie, 7th ed., Teubner, 1930.
  • [1] A. Kolmogoroff Zur topologisch-gruppentheoretischen Begrundung der Geometrie, Nachr. Ges. Wiss. Göttingen (1930) pp. 208-210.
  • [1] Karl Menger, Untersuchungen über allgemeine Metrik, Math. Ann. 100 (1928), no. 1, 75–163 (German). MR 1512479,
  • [2] Karl Menger, New foundations of projective and affine geometry, Ann. of Math. (2) 37 (1936), no. 2, 456–482. In collaboration with Franz Alt and Otto Schreiber. MR 1503293,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 48.0X

Retrieve articles in all journals with MSC: 48.0X

Additional Information

PII: S 0002-9947(1944)0010393-5
Article copyright: © Copyright 1944 American Mathematical Society